Colorado, 2017

Hail in Colorado, October 1, 2017

October 1, 2017 · NWS GLD · 1 event in 1 county or zone

Hail up to quarter size was report from a storm which developed along an advancing cold front in far northeast Yuma County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Hail up to quarter size was report from a storm which developed along an advancing cold front in far northeast Yuma County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Oct 1, 1:02 PM MST, 1 hour 53 minutes earlier.

Area forecast discussion, Oct 1, 1:02 PM MST, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
202 PM MDT Sun Oct 1 2017

.SHORT TERM...(This evening through Monday)
Issued at 200 PM MDT Sun Oct 1 2017

Upper trough and associated surface cold front will result in
thunderstorm chances tonight. Best coverage will probably be in
northeast Colorado and east along the Kansas-Nebraska border area,
with more isolated coverage elsewhere. However, environment is
supportive of supercells, with strong deep layer shear and
instability in place, so expecting a large hail and tornado
threat, especially with discrete storms. Convection will result in
cold front surging south across the forecast area this evening
with a brief period of gusty north winds immediately following
frontal passage, then becoming light overnight. Storm chances will
continue through the overnight in eastern area, but severe threat
will end by 06z. Lows will range from the lower 40s in northeast
Colorado to the upper 50s in north central Kansas.

After a lull in precipitation chances Monday morning, expect to
see redevelopment Monday afternoon. Front will stall out and try
to return northward into far southern parts of the area, roughly
along a Hill City to Tribune line by 00z. All of the surface based
instability will be south of the front, so severe threat will be
limited to those areas through 00z. North of the front, upslope
flow into the higher terrain will result in scattered high based
storms in northeast Colorado by late afternoon. These storms will
likely not be severe due to limited instability. There will be a
large temperature gradient across the front...with highs ranging
from the lower 60s in northeast Colorado to around 80 in the Hill
City to Tribune areas.

.LONG TERM...(Monday night through Sunday)
Issued at 148 PM MDT Sun Oct 1 2017

Precipitation chances persist throughout much of the long term
period with below to near normal temperatures.

An upper trough digs into the northwestern CONUS at the start of the
period, with ridging to the east, placing the region under southwest
flow aloft. A front stalled across the High Plains continues to be
the focus for showers and thunderstorms Monday night. Sufficient
instability and ample shear will allow the potential for a few
strong to severe storms to last into the evening hours.

The boundary wavers across the area through at least midweek as some
moisture filters in, keeping good chances for showers and
thunderstorms in the forecast. By Thursday, the upper low in the
northwestern CONUS travels northeast into Canada as a new low forms
in the Pacific Northwest/northern Rockies. This next system
traverses the northern Plains Friday into Saturday, sending a cold
front through the High Plains and increasing precipitation chances.
Conditions dry out over the weekend behind the frontal passage.

There is still uncertainty in the forecast, especially regarding the
position of the front throughout the week as well as how far south
the late week low will travel. Will continue to monitor and refine
details as guidance comes into better agreement.

High temperatures are cooler in the mid 50s to upper 60s through
Friday. This is followed by a return to the 70s during the weekend.
Lows are generally in the 40s and 50s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1130 AM MDT Sun Oct 1 2017

Main aviation concern will be thunderstorm chances at both KGLD
and KMCK during the late afternoon and evening hours.
Thunderstorms will develop along a cold front moving out of
northeast Colorado by mid afternoon, then move into the remainder
of the area this evening. Storms will move rapidly east through
southwest Nebraska and may be accompanied by brief damaging wind
gusts and hail as it moves near KMCK this evening. Further
south...storms will be more isolated in northwest Kansas, so will
only mention a VCTS for KGLD for the time being. However, there is
also a risk for wind/hail at KGLD if a storm should develop. VFR
will return to both terminals by late evening through the
remainder of the TAF period.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...024
LONG TERM...JBH
AVIATION...024
Hazardous weather outlook, Oct 1, 9:46 AM MST, 5 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1046 AM MDT Sun Oct 1 2017

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-021700-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1046 AM MDT Sun Oct 1 2017 /1146 AM CDT Sun Oct 1 2017/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

There is an enhanced risk of severe thunderstorms this afternoon and
evening mainly for locales in northeast Colorado and southwest
Nebraska.

There is a slight risk of severe thunderstorms this afternoon and
evening in the remainder of the area.

Large hail...damaging wind gusts and even an isolated tornado or two
are possible in any storms that do develop.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY...

For Monday into Tuesday...isolated strong to severe thunderstorms
will be possible for the afternoon and early evening hours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Local storm report, Oct 1, 2:01 PM MST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
301 PM MDT SUN OCT 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     HAIL             RULETON                 39.34N 101.88W
10/01/2017  E0.50 INCH       SHERMAN            KS   LAW ENFORCEMENT

            LAW ENFORCEMENT RELAYED A REPORT OF DIME SIZED HAIL FROM
            A CITIZEN.

&&

SELMORE
Local storm report, Oct 1, 2:18 PM MST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
318 PM MDT SUN OCT 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0316 PM     HAIL             10 SW HOXIE             39.25N 100.57W
10/01/2017  E1.25 INCH       SHERIDAN           KS   TRAINED SPOTTER

            HAIL ONGOING AT TIME OF CALL.

&&

HILL
Local storm report, Oct 1, 2:29 PM MST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
329 PM MDT SUN OCT 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0328 PM     HAIL             OAKLEY                  39.13N 100.85W
10/01/2017  E1.00 INCH       LOGAN              KS   EMERGENCY MNGR

&&

024
Local storm report, Oct 1, 2:42 PM MST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
342 PM MDT SUN OCT 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     HAIL             OAKLEY                  39.13N 100.85W
10/01/2017  M1.50 INCH       LOGAN              KS   TRAINED SPOTTER

            REPORT RELAYED VIA SOCIAL MEDIA.

&&

HILL
Local storm report, Oct 1, 2:46 PM MST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
346 PM MDT SUN OCT 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0333 PM     HAIL             2 N OAKLEY              39.15N 100.85W
10/01/2017  E1.75 INCH       THOMAS             KS   PUBLIC

            PUBLIC REPORTS GOLF BALL SIZED HAIL AT EXIT 70 ON I-70
            VIA SOCIAL MEDIA.

&&

SELMORE
Local storm report, Oct 1, 2:51 PM MST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
351 PM MDT SUN OCT 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0337 PM     HAIL             SELDEN                  39.54N 100.57W
10/01/2017  M1.00 INCH       SHERIDAN           KS   TRAINED SPOTTER

            RELAYED VIA SOCIAL MEDIA.

&&

HILL

The radar

The Goodland radar (KGLD), 118 km away, was scanning. The volume nearest the first event began at 21:55 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Yuma

When
October 1, 2:55 PM MST
Where
Yuma County, 6.86 mi WNW of Alvin
Measured
1 in hail
Reported by
Public
Coordinates
40.358, -102.194

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2017Every state in 2017This day in weather historyWarnings in Colorado, October 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 722280.